Wyoming, 2018

Strong Wind in Wyoming, June 23, 2018

June 23, 2018 · NWS RIW · 1 event in 1 county or zone

5 miles southeast of the Buckboard Marina on Flaming Gorge reservoir around 1 pm after gusty winds developed and the water became choppy. The boat was swamped and eventually capsized.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A boat capsized around 3.5 miles southeast of the Buckboard Marina on Flaming Gorge reservoir around 1 pm after gusty winds developed and the water became choppy. The boat was swamped and eventually capsized. A 48 year old man drowned as a result. He was the only one not wearing a life vest. Two other men suffered minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 23, 10:35 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 23, 10:35 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1135 AM MDT Sat Jun 23 2018

.SHORT TERM...Today through Monday night

As of today, we are standing at the summit of active weather across
Wyoming for the next several days. The culprit for the active
weather today will be a shortwave that will pivot around an area of
low pressure over Montana and also drag an associated cold front
through the region. And the result will be another round of
showers and thunderstorms across the area, especially in the
afternoon and evening although some will continue into the
overnight. As for the main threats, there are two. The first is
hail. There could be some larger hail in Johnson County. However,
given the high precipitable water values and low wet bulb zero
levels, a larger quantity of small hail may be a bigger threat. The
main threat is heavy rain. However, the models have been backing
off on this a bit. The main threat would be across the Big Horn
range as well as Johnson and Natrona Counties where moisture is a
bit deeper. This also looks to be more related to individual
thunderstorms rather than widespread activity. And as you know, it
is impossible to pinpoint these. We thought about dropping the
watch for areas west of the Bighorn Range but we will punt to the
day shift for the final decision. The showers will likely continue
through the night as well. Today looks like a cool day as well.

We should see some improvement on Sunday. All the models have
trended drier for tomorrow. The one exception may be Natrona County
and possibly the Big Horn Range but even here it does not look as
wet as yesterday. We did reduce POPS across area further west
however as some ridging starts to build into the area. We also made
things a bit sunnier as well. All showers should end after midnight
Sunday.

We look to enter a dry period starting Monday as ridging builds
across the state. The GFS still has some light QPF across the
Bighorn range but this looks suspiciously like the "Bighorn Rain
Forest" effect. This is otherwise known as the models overdoing the
orographic effects on precipitation. As a result, we kept things
dry. Temperatures should also begin an upward trend, averaging 10
degrees warmer than on Sunday.

.LONG TERM...Tuesday through Saturday

A weak cold front is expected to push into northern Wyoming Tuesday
in response to an upper low pushing east across south-central
Canada. Moisture and forcing is limited so any convection should be
confined to the far north mainly along and north of the frontal
boundary. For now will only have slight PoPs mentioned in the far
northern mountains. A dry westerly flow is expected Wednesday with
the weak surface front dissipating. By Thursday and Friday, global
models are showing a trough of various intensities/evolution forming
across the West and pushing across the Rockies late next week into
the weekend. Overall there will be daily shots of convection
especially over the northwest and north with possibly of 1 or 2
Pacific cold fronts impacting the area.

Temperatures are expected to generally 5-10 degrees above average
Tuesday through Thursday with a possible cool down Friday and
Saturday dependent upon frontal timing and coverage of
precipitation.

&&

.AVIATION...18Z/Saturday Issuance

All terminals will be VFR through at least 06Z/Sunday. Some MVFR
ceilings possible at KCPR and KWRL between about 08Z-14Z/Sunday.
Confidence is low and have not included as a prevailing group with
this forecast issuance. Mountain top obscurations will become more
widespread after 21Z/Saturday. Upper low continues to spin over
western Montana with leading edge of associated shortwave stretched
across northwest Wyoming. Convection already ongoing along and north
of a line from KJAC to KGEY. Cumulus field over the Wind River
Mountains has developed into an area of thunderstorms late Saturday
morning and will track across KLND between 18Z-19Z/Saturday.
Northern convection will slip south Saturday with showers and storms
becoming numerous between 21Z/Saturday and 03Z/Sunday across
northern and central Wyoming. Showers should decrease in coverage
after 03Z/Sunday but they will continue overnight. The showers will
likely linger at KCPR and KWRL through Sunday morning. Gusty west-
northwest surface wind of 15-25kts expected ahead of a south-moving
cold front Saturday afternoon. This front should reach a KLND-KCPR
line by around 01Z/Sunday with gusty north wind in its wake through
06Z/Sunday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

A weather system and cold front will drop across the state and
bring some showers and thunderstorms, most numerous in northern and
eastern portions of the area. A gusty wind will continue across
portions of Sweetwater County. Any shower or thunderstorm could have
erratic winds. Relative humidity should remain above critical
levels. Locally wetting rains are possible in thunderstorms,
especially in eastern portions of the area. Mixing and smoke
dispersal will range from fair in the north to excellent in the
south.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch from this evening through Sunday afternoon for
WYZ005>011-017-019-020-022.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...CNJ
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 23, 12:38 AM MST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
138 AM MDT Sat Jun 23 2018

WYZ001>020-022>030-241300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
138 AM MDT Sat Jun 23 2018

...Flood Watch is in effect from Saturday evening through Sunday
afternoon for central and eastern portions...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Saturday and Saturday night...Showers and thunderstorms will
become more numerous by the afternoon and continue through the
overnight hours. Localized flooding is possible Saturday night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Scattered showers with isolated thunderstorms, with
locally heavy rain, will continue through the day. Precipitation
will end by late Sunday evening.

Thursday and Friday...Isolated afternoon and evening thunderstorms
mainly over the north.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

In the hours before

Special weather statement, Jun 23, 11:58 AM MST, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
1258 PM MDT SAT JUN 23 2018

WYZ005-007-231930-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
1258 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS COUNTY
UNTIL 130 PM MDT...

At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Thermopolis, moving east at 30 mph.

Pea to penny sized hail, wind gusts around 40 mph, brief heavy rain,
and dangerous lightning will be possible with this storm.

This strongest part of this storm will remain just to the south of
Thermopolis, crossing Highway 789 between around Wedding of the
Waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4353 10841 4362 10839 4364 10798 4347 10801
TIME...MOT...LOC 1856Z 273DEG 24KT 4358 10833

CNJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Flaming Gorge

When
June 23, 12:00 PM MST to 12:30 PM MST
Where
Flaming Gorge forecast zone
Measured
35 kt (40 mph) estimated gust
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Flaming Gorge2018-06-2348MaleIn WaterIndirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758147.